The United States Food and Drug Administration (FDA) is communicating to health care
professionals about serious risks associated with xylazine exposure in humans and considerations
There are no approved uses of xylazine for humans. FDA is aware that xylazine is increasingly
detected in the illicit drug supply and in drug overdoses; however, individuals who use illicit
drugs may not be aware of xylazine’s presence in their supply. Xylazine has primarily been
identified in combination with heroin and fentanyl. Stimulants (e.g., methamphetamine and
cocaine) have also been combined with xylazine. Reports from social media and news outlets
suggest that xylazine-containing products may be sold under the street names tranq, tranq dope,
sleep-cut, Philly dope and zombie drug. There have been reports of individuals combining
xylazine with speedball (i.e., an opioid used with a stimulant) to offset unintended effects of the
individual components of the mixture.
According to FDA’s review of case reports from the FDA Adverse Event Reporting System,
National Poison Data System, Toxicology Investigators Consortium, and published medical
literature, acute and repeated xylazine exposure may be associated with clinically significant
harms such as delaying the diagnosis and management of polysubstance overdose; developing
severe, necrotic skin ulcerations; and interfering with the successful treatment of opioid use
What is xylazine?
Xylazine is a non-opioid agent that FDA originally approved in 1972 as a sedative and analgesic
for use in veterinary medicine. Structurally, xylazine is similar to levamisole, clonidine, and
tizanidine and may share some clinical effects. Like clonidine, xylazine acts as a central alpha-2-
adrenergic receptor agonist in the brainstem, causing a rapid decrease in the release of
norepinephrine and dopamine in the central nervous system (CNS). Xylazine may also bind to
other CNS receptors, although further research is needed. Xylazine is not approved for use in
What are the harms associated with xylazine use in humans?
Signs and symptoms of acute xylazine toxicity may include CNS and respiratory depression,
hypotension, bradycardia, hypothermia, miosis, or high blood glucose levels. This toxidrome
may appear similar to that of opioids, making it difficult to distinguish between toxicity from
opioids versus xylazine. Of note, naloxone is not known to be effective in reversing overdoses
involving xylazine, as xylazine is not an opioid.
Repeated exposure may also result in dependence and withdrawal. Withdrawal symptoms such
as agitation or severe anxiety may occur when usual doses of the drug are decreased or
discontinued, and such symptoms may undermine patients’ efforts to obtain appropriate
treatment for concurrent OUD and perpetuate an individual’s dependence upon illicit drugs.
Repeated exposure to xylazine, by injection, has been associated with severe, necrotic skin
ulcerations that are distinctly different from other soft-tissue infections (e.g., cellulitis, abscesses)
often associated with injection drug use. These ulcerations may develop in areas of the body
away from the site of injection.
Why is FDA communicating about xylazine?
FDA is communicating about xylazine because of xylazine’s role in complicating management
for patients affected by the overdose crisis. Health care professionals treating patients with a
known or possible history of illicit drug use should be aware of the following information in
situations of possible drug overdose, given trends in the prevalence of xylazine in combination
with illicit drugs:
- Xylazine is not currently known to be reversed by naloxone.
Because xylazine is not an opioid, associated toxicities may not be reversed by naloxone.
Healthcare professionals who manage opioid overdoses should consider xylazine
exposure if patients are not responding as expected when naloxone is administered or
when signs or symptoms of xylazine exposure (e.g., unusual skin necrosis) are present.
Other reversal agents regularly used in veterinary medicine (e.g., yohimbine
hydrochloride, tolazoline hydrochloride) are not known to be safe and effective treatment
options for xylazine-involved overdose in humans and should not be used. Appropriate
supportive measures should be provided to patients who do not respond to naloxone.
- Xylazine is not detected by routine toxicology screens. Consequently, xylazine
should be considered as a potential adulterant in opioid overdoses, particularly
when other signs or symptoms of xylazine exposure are present.
Xylazine is not readily identified by routine immunoassay toxicology screens and
therefore may be under-detected. Additional analytical techniques are required to detect
xylazine in biological specimens such as blood and urine. Even with appropriate testing,
overdoses involving xylazine may be underdiagnosed due to xylazine’s rapid elimination
from the body, with a half-life of 23-50 minutes.
Because individuals may not realize they have been exposed to xylazine, and xylazine is
not readily identified in routine toxicology screening, its presence and contribution to
life-threatening CNS and respiratory depression may not be identified. Although
polysubstance exposures may complicate the clinical picture of overdose, xylazine
exposure should be considered when individuals present with concomitant hypotension
and bradycardia or cardiac conduction disturbances.
- Repeated exposure to xylazine may lead to severe, necrotic skin ulcerations.
Health care professionals caring for patients with severe, necrotic skin ulcerations should
consider the possibility of repeated xylazine exposures. Additionally, clinicians should
assist patients with implementing appropriate treatment plans for complicated wound
management involving appropriate selection of antibiotics. If admitted for inpatient care,
clinicians must be prepared to manage xylazine withdrawal symptoms simultaneously as
the patient undergoes wound treatment.
- Individuals with repeated exposures to xylazine may become dependent and
experience severe withdrawal symptoms.
When xylazine is stopped abruptly, severe withdrawal symptoms may develop. However,
withdrawal from xylazine is not managed by standard pharmacological OUD treatment
(i.e., methadone, buprenorphine, or naltrexone). Clinicians may need to diagnose and
manage xylazine withdrawal when treating patients with OUD, either in the acute setting
or as part of an outpatient rehabilitation program. Currently, no medications have an
FDA-approved indication to manage xylazine withdrawal in symptomatic individuals.
What can health care professionals do?
Health care professionals should consider potential xylazine exposure when patients presenting
with an overdose do not respond to naloxone. In these situations, health care professionals should
provide supportive measures and consider screening for xylazine using appropriate tests.
Additionally, health care professionals who see patients with severe, necrotic skin ulcerations
should consider repeated xylazine exposure as part of the differential diagnosis. Finally, health
care professionals caring for patients with OUD should monitor patients for withdrawal
symptoms not managed by traditional OUD treatments, as this may indicate xylazine withdrawal.
FDA will continue to monitor for adverse events related to xylazine exposure. FDA encourages
health care professionals and patients to report adverse events resulting from possible xylazine
exposure to their local health department, poison center, and FDA’s MedWatch Adverse Event
Reporting program. Complete and submit MedWatch reports online at
www.fda.gov/medwatch/report.htm; or download and complete the form, then submit it via fax
FDA is particularly interested in obtaining information that health care professionals feel is
relevant to better understand the patterns and impact of xylazine use, including, but not limited
to: geographic location of xylazine exposure; additional substances involved in suspected
xylazine-involved overdose; responses to naloxone or other agents in the context of overdose
(including information on dose, route, duration, and outcome); and clinician experience treating
skin ulcerations and withdrawal symptoms.
Comments are closed.